North Carolina, 2017

Damaging Wind in North Carolina, July 8, 2017

July 8, 2017 · NWS RNK · 1 event in 1 county or zone

An unusually strong cold front moved across the central Appalachians on July 8th, aiding to trigger the development of a severe thunderstorm across the Piedmont of northern North Carolina. Strong afternoon heating ahead of the front promoted surface-based CAPE values in the 1000-1500 J/Kg range, while deep moisture across the mid-Atlantic aided in producing water-loaded downdrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unusually strong cold front moved across the central Appalachians on July 8th, aiding to trigger the development of a severe thunderstorm across the Piedmont of northern North Carolina. Strong afternoon heating ahead of the front promoted surface-based CAPE values in the 1000-1500 J/Kg range, while deep moisture across the mid-Atlantic aided in producing water-loaded downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 1:35 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 8, 1:35 PM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
235 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will travel southeast across our region this
evening into tonight. Behind the front, expect cooler
temperatures and dry weather for tonight and Sunday. Mainly dry
weather is anticipated again Monday followed by a gradual
warming and moistening trend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM EDT Saturday...

An upper level trough will deepen across the Ohio Valley this
afternoon into Sunday. In response to the deepening upper level
trough, a cold front will travel east across our region this
afternoon into tonight, then it stalls Sunday along the Carolina
Coast. Moisture is expected to pool along the front resulting
scattered showers and thunderstorms this afternoon into this
evening. Storms will develop over the higher terrain and spread
eastward into the Piedmont. Shaped the evening into tonight ISC
pops towards a blend of HRRR and NAM. The SPC mesoscale
analysis showed deep layer moisture flux convergence along the
southern Blue ridge mountains. LIs at 18z were minus 2 to minus
4 and SBcapes were 1000 to 1500 j/kg across southern portions of
the forecast area. The SPC Day One convective outlook
highlights a marginal to slight risk across a large portion of
the forecast area. The slight risk is in the south from Darby in
Wilkes to MTV in Henry to Drakes Branch in Charlotte county.
The main threat is for stronger thunderstorms capable of
producing damaging wind gusts through the evening hours.

Behind the front, advection of cooler temperatures and drier air is
anticipated tonight. Added some patchy fog in the Greenbrier Valley
late tonight into Sunday morning.  Low temperatures tonight will
range from the lower 50s in the mountains to the mid 60s in the
Piedmont. Noticeably less humid Sunday as a 500 mb longwave trough
digs into the mid-Atlantic and central Appalachians. To the
southeast, little to no significant effects expected from stalled
remnant frontal zone in the eastern Carolinas. Any early-morning
stratus or fog erodes quickly by mid Sunday morning. Plenty of
sunshine is welcomed for Sunday afternoon with high temperatures
from the lower 70s in the northwest mountains to the upper 80s in
the Piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM EDT Saturday...

Surface high pressure will be centered over the Mid Atlantic region
on Sunday night through Monday night. Moisture will be limited
during this time frame with surface dew points in the 50s and
precipitable water values between 0.5 and 0.75 inches. This high
fades and southwest low level winds around subtropical high take
over on Tuesday, increasing moisture across the area. Chance for
showers and thunderstorms remains confined north of I-64 and south
of I-40.

Stayed at or just below bias corrected MOS guidance for lows on
Sunday night, especially along the ridge in southeast West
Virginia and in the elevated valleys like Burkes Garden and
Mountain Lake.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 1245 PM EDT Saturday...

More zonal pattern Tuesday night through Thursday at 500 MB
with the upper ridge across the southern half of the country.
Heights over the Mid Atlantic region rise to just over 590 dm by
Tuesday. 500 MB flow amplifies by next weekend with a strong
ridge again over the west and trofing in the east. Hot air mass
in the west builds east at the beginning of the week, reaching
southeast West Virginia, southwest Virginia and northwest North
Carolina on Tuesday. Models suggest enough synoptic support on
Friday for a more organized threat of showers and thunderstorms.
Not out of the question for a convective complex to impact the
region at some point next week as clusters of showers and
thunderstorms move along a front that will extend from the mid
Mississippi Valley to the Carolinas by Saturday morning.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 134 PM EDT Saturday...

Surface cold front will pass through the Mid-Atlantic Region
this afternoon into tonight with a wind shift from southwest to
northwest. Scattered MVFR convection will take place primarily
ahead of the front this afternoon into tonight. Showers and
thunderstorms will advance south and east into the piedmont of
NC and far eastern VA. The taf site with the best chance for a
thunderstorm is KDAN. Decided to add mention in taf because
storm could contain gusty winds. Kept VCTS in most taf locations
ahead of the front.

Cooler dryer air will move into the region tonight and Sunday
promoting VFR. Models suggest some potential for IFR fog in the
mountain valleys tonight. There is enough wind to hint fog
development. Elected to add mention of MVFR fog in KLWB where
the opportunity is greatest a few hours early Sunday. VFR
conditions will continue Sunday afternoon.

High confidence in ceilings, visibilities and winds during the
taf period.

Extended Aviation Discussion...

A dry airmass will infiltrate the Mid-Atlantic region for the
latter half of the weekend as dry High Pressure builds across
the forecast area from the northwest. This will result in VFR
conditions Sunday night and Monday. Moisture will make a return
by the middle of the week with MVFR showers/storms and
potential for late night fog returning for Tuesday-Thursday.
The unsettled weather could hold on into the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
Hazardous weather outlook, Jul 8, 2:18 PM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
318 PM EDT Sat Jul 8 2017

NCZ003>006-019-020-VAZ032-043-044-058-059-091200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe storms this afternoon and evening.
The main threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will be near 100 degrees Wednesday afternoon.

Otherwise there is a low probability for widespread hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>018-022-023-033>035-045>047-WVZ042-091200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Franklin-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for strong to severe storms in southern
Virginia and northern North Carolina this afternoon and evening. The
main threat is isolated strong to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-WVZ043-044-507-508-091200-
Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
318 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 4:30 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT SAT JUL 8 2017

VAZ044-082200-
Pittsylvania-
530 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA
COUNTY...

At 530 PM EDT, a strong thunderstorm was located near Sandy River,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
Blairs...
and Westover Hills.

LAT...LON 3662 7969 3671 7964 3671 7937 3655 7948
TIME...MOT...LOC 2130Z 280DEG 20KT 3665 7963

DS
Special weather statement, Jul 8, 4:34 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
534 PM EDT SAT JUL 8 2017

VAZ058-082200-
Halifax-
534 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...

At 533 PM EDT, a strong thunderstorm was located near Hitesburg,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hitesburg...
and Staunton River State Park.

If you are on or near Kerr Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3660 7872 3661 7879 3671 7878
      3671 7867 3669 7863 3667 7861 3663 7855
TIME...MOT...LOC 2133Z 270DEG 22KT 3666 7873

DS
Special weather statement, Jul 8, 4:38 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT SAT JUL 8 2017

VAZ058-082215-
Halifax-
538 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY...

At 537 PM EDT, a strong thunderstorm was located near Halifax, moving
east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Boston...
Halifax...
and Scottsburg.

If you are on or near Banister Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3672 7911 3682 7903 3679 7874 3667 7881
TIME...MOT...LOC 2137Z 278DEG 25KT 3677 7901

DS
Special weather statement, Jul 8, 4:56 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT SAT JUL 8 2017

VAZ044-082230-
Pittsylvania-
556 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITTSYLVANIA
COUNTY AND THE CITY OF DANVILLE...

At 555 PM EDT, a strong thunderstorm was located over Danville,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm. Heavy rains may also prompt ponding of water in the City of
Danville.

Locations impacted include...
Danville...
Blairs...
Ringgold...
and Westover Hills.

LAT...LON 3661 7956 3671 7945 3670 7918 3654 7922
      3654 7950
TIME...MOT...LOC 2155Z 278DEG 22KT 3662 7939

DS
Special weather statement, Jul 8, 5:54 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
654 PM EDT SAT JUL 8 2017

NCZ005-082330-
Rockingham-
654 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM
COUNTY...

At 654 PM EDT, a strong thunderstorm was located over Mayodan, moving
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Stoneville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 7983 3640 8003 3647 8003 3651 8002
      3648 7975
TIME...MOT...LOC 2254Z 282DEG 20KT 3644 7999

DS
Special weather statement, Jul 8, 6:16 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT SAT JUL 8 2017

NCZ006-VAZ058-082345-
Caswell-Halifax-
716 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN CASWELL AND SOUTH CENTRAL HALIFAX COUNTIES...

At 716 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Alton to near Bethel. Movement was
east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bethel...
Providence...
Milton...
Blanch...
and Hamer.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3647 7952 3658 7906 3656 7878 3654 7885
      3654 7914 3645 7914 3641 7927
TIME...MOT...LOC 2316Z 271DEG 27KT 3656 7907 3647 7942

DS

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 8, 6:18 PM EST to 6:24 PM EST
Where
Rockingham County, 2.98 mi NW of Harrisons Xrds to 2.09 mi NW of Oregon Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.464, -79.713

At least seven trees were blown down by thunderstorm winds between the 1900 block of Moir Mill Road and Hampton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700131.